Hail, Clark
- When
- June 5, 9:15 AM CST
- Where
- Clark County, 4.22 mi WNW of Anson
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -91.840
During the mid morning hours of June 5th, an area of dissipating storms over Iowa, flared up into a single intense supercell thunderstorm, with extremely large hail. This storm produce golf ball to baseball sized hail as it moved through far southeast Iowa and into far northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
During the mid morning hours of June 5th, an area of dissipating storms over Iowa, flared up into a single intense supercell thunderstorm, with extremely large hail. This storm produce golf ball to baseball sized hail as it moved through far southeast Iowa and into far northeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 5:26 AM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 626 AM CDT Wed Jun 5 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 354 AM CDT Wed Jun 5 2019 As of 330 AM, scattered showers and thunderstorms were ongoing in the counties along and norht I-80. This round of convection has been fueled by moist low-level SW flow riding up and over a series of outflow boundaries. The southern most boundary was along the I-80 corridor, and there was another prominent boundary stretching from Freeport to near Iowa City. Very heavy downpours and localized flash flooding have been the primary concerns. PWATs of 1.3-1.5" and 10-15 kt MBE (corfidi) vectors from the SW have led to some degree of back-building of small-scale convective cells. One of the hardest hit areas has been in southern Delaware Co. near Hopkinton where dual-pol and MRMS radar estimates 2-3+ inches of rainfall. Storm activity should generally weaken over the next few hours as the outflow boundaries become further displaced from the convection due to weak low-level shear. && .SHORT TERM...(Today and Tonight) ISSUED AT 354 AM CDT Wed Jun 5 2019 Today and Tonight A surface pressure trough is forecast to sink southward into southern Iowa and west-central Illinois by the early afternoon. In this area, a convectively induced outflow boundary is already moving in form the north. The general idea is for low-level convergence, albeit modest, to focus across the southern third of the CWA -- roughly along and south of highway 34 (west of Galesburg). Adding daytime heating into the mix, and thereby erosion of surface- based CIN, scattered storms are expected to develop near the zone of low-level convergence. The most uncertainty lies with exactly where this sets up. Various convective allowing models favor initiation in the southern tier or two of counties, with the convection becoming more robust as it pushes south and east of the CWA into eastern MO and central/southern IL. The Storm Prediction Center has a slight risk for severe storms in the extreme SE corner of the forecast area (along and south of a line from Macomb to Keokuk), and a marginal risk further north. Very warm temps into the mid to upper 80s (south) and humid conditions will yield high afternoon instability. HREF surface CAPE peaks near 3500 J/kg south of I-80, while deep layer shear is weak. If storms form, they could pulse up quickly, bringing a risk for damaging winds, torrential rain, and frequent lightning. For the overnight, dry and quiet weather is in store. Forecast lows are in the 60s. Uttech .LONG TERM...(Thursday through Tuesday) ISSUED AT 354 AM CDT Wed Jun 5 2019 Thursday and Friday We will dry out for the end of the weak with split upper-level flow across the Central U.S. Temperatures will be close to normal with highs near 80 F. There are slight chances for showers and thunderstorms in the far south. This activity will likely be spotty, if it forms at all. This Weekend There are chances for showers and thunderstorms area-wide. Models have been backing off on the coverage and intensity of this potential rain event -- especially the ECMWF and CMC. The GFS appears to be too aggressive on the interaction between a cut-off upper low passing through the Southern U.S. and a trough dropping in from the Northern Rockies. Because of this, the GFS is still indicating a potential for heavy bouts of rain on Sunday into Sunday night. Confidence is low on the GFS solution at this time. Early Next Week A mainly dry period with pleasant June temperatures -- highs in the 70s and lows in the 50s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 617 AM CDT Wed Jun 5 2019 A cluster of thunderstorms will likely impact KCID this morning with brief IFR/LIFR. If these storms maintain their current strength, torrential rainfall can be expected, along with frequent lightning and gusty winds. Although not likely, will have to watch ongoing storms to see if they hold together toward KMLI during the late morning/midday. Redevelopment of isolated storms is possible this afternoon near and to the south of KBRL. Continued with a PROB30 group due to low confidence on coverage. && .HYDROLOGY... Issued at 1205 PM CDT Tue Jun 4 2019 Most tributary rivers and the Mississippi River were steady or falling as runoff and routed flow from the recent prolonged stretch of excessive rainfall is working its way through the system. On the Mississippi, flooding remains at Moderate levels from Dubuque to Fulton and Major levels from Camanche to Gregory Landing. On the tributaries, Major flooding was limited to the Rock River at Moline. All other sites had minor to moderate flooding. Scattered thunderstorms are possible this afternoon through Wednesday but heavy rain would be localized. This weekend a storm system is expected to remain south of the area across MO and into the lower MS Valley. There is still the potential for scattered thunderstorms in the dvn cwa which would produce locally heavy rainfall. Confidence in this scenario is low and will depend on the track of low pressure to our south. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Uttech AVIATION...Uttech HYDROLOGY...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 435 AM CDT Wed Jun 5 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-060945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 435 AM CDT Wed Jun 5 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a Slight risk for severe thunderstorms along and to the south of a line from Macomb, IL to Keokuk, IA. A marginal risk extends north to a Freeport, IL to Fairfield, IA line. Scattered thunderstorms may redevelop this afternoon. If they form, areal coverage is expected to be low. The primary threats are damaging winds, frequent lightning, and torrential rainfall which could lead to localized flash flooding. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There are chances for thunderstorms Saturday and Sunday across the outlook area. Heavy downpours are possible, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Uttech
Special Weather Statement
National Weather Service Quad Cities IA/IL
857 AM CDT Wed Jun 5 2019
ILC071-131-161-187-IAC057-115-139-051430-
Henderson-Warren-Rock Island-Mercer-Des Moines-Louisa-Muscatine-
857 AM CDT Wed Jun 5 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...NORTHWESTERN WARREN...SOUTHWESTERN ROCK ISLAND...
MERCER...NORTHEASTERN DES MOINES...LOUISA AND SOUTH CENTRAL MUSCATINE
COUNTIES UNTIL 930 AM CDT...
At 856 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Muscatine to near Grandview to near
Winfield. Movement was southeast at 40 mph.
Winds in excess of 40 mph, half inch hail, and heavy rain are
possible with these storms.
Locations impacted include...
Burlington, Muscatine, Aledo, Wapello, Oquawka, Burgess, Mediapolis,
Fruitland, Viola, Morning Sun, Millersburg, Matherville, New Boston,
Keithsburg, Grandview, Reynolds, Eliza, Joy, Little York and
Gladstone.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4112 9137 4116 9137 4116 9141 4120 9145
4128 9122 4145 9111 4128 9049 4102 9066
4080 9108
TIME...MOT...LOC 1356Z 301DEG 35KT 4137 9106 4125 9114 4111 9140
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 AM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HEAVY RAIN 4 SE LORAN 42.18N 89.87W
06/05/2019 E5.00 INCH CARROLL IL TRAINED SPOTTER
MORE THAN 5 INCHES OF RAIN SINCE MONDAY
NIGHT. ESTIMATED READING DUE TO GAUGE
OVERFLOW.
&&
RP KINNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 AM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN UNIONVILLE 41.81N 89.98W
06/05/2019 M1.10 INCH WHITESIDE IL TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
RP KINNEYSpecial Weather Statement
National Weather Service Quad Cities IA/IL
913 AM CDT Wed Jun 5 2019
IAC087-101-115-177-183-051445-
Henry-Van Buren-Louisa-Washington-Jefferson-
913 AM CDT Wed Jun 5 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
SOUTHWESTERN LOUISA...SOUTHERN WASHINGTON AND JEFFERSON COUNTIES
UNTIL 945 AM CDT...
At 912 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Washington to 9 miles west of Douds.
Movement was east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Fairfield, Mount Pleasant, Washington, Keosauqua, Winfield, Wayland,
Brighton, Ainsworth, Batavia, Birmingham, Libertyville, Stockport,
Lockridge, Crawfordsville, Maharishi Vedic City, Olds, Hillsboro,
Rome, Westwood and Pleasant Plain.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4098 9218 4137 9169 4118 9124 4066 9192
4076 9218
TIME...MOT...LOC 1412Z 292DEG 38KT 4130 9170 4087 9225
14Special Weather Statement
National Weather Service Quad Cities IA/IL
930 AM CDT Wed Jun 5 2019
ILC071-131-187-IAC057-051500-
Henderson-Warren-Mercer-Des Moines-
930 AM CDT Wed Jun 5 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENDERSON...WARREN...
EASTERN MERCER AND EAST CENTRAL DES MOINES COUNTIES UNTIL 1000 AM
CDT...
At 929 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cable to near Little York to near
Gulf Port. Movement was southeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Monmouth, Aledo, Oquawka, Burgess, Roseville, Viola, Stronghurst,
Millersburg, Kirkwood, Little York, Biggsville, Gladstone, Rozetta,
Seaton, North Henderson, Raritan, Shale City, Little Swan Lake,
Alexis and Greenbush.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4064 9090 4091 9116 4111 9086 4132 9082
4115 9044 4063 9045
TIME...MOT...LOC 1429Z 307DEG 40KT 4127 9044 4096 9071 4081 9104
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT WED JUN 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL KEOSAUQUA 40.73N 91.97W
06/05/2019 M2.75 INCH VAN BUREN IA TRAINED SPOTTER
ALSO SMALL BRANCHES DOWN.
&&
RP KINNEYThe Quad Cities radar (KDVN), 153 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817384.